WHAT YOU SHOULD KNOW:
Benzodiazepines abuse means you take too much of this medicine in order to feel good. You may take it even though you do not have a prescription, or you may take more than you are supposed to take. Benzodiazepines are tranquilizers. They are used to decrease anxiety, relax your muscles, and control or stop seizures.
AFTER YOU LEAVE:
Signs of benzodiazepine abuse:
- The use of this medicine stops you from doing your regular work, home, or school duties. You may miss work or school, or get there late. Your performance at these activities may have decreased. You may also neglect your home or children.
- You use this medicine when it is dangerous to use it. You drive a car or operate a machine when you are high or sleepy after you use this medicine.
- You keep using this medicine even when you argue with your family and friends about your use.
How benzodiazepines affect newborn babies and children:
Benzodiazepines can cause long-term medical problems for your baby. They can be life-threatening. If you are pregnant and use benzodiazepines, your baby may become dependent on the medicine. When the baby is born, he will have signs and symptoms of withdrawal. If you breastfeed your baby, he can get the medicine through your breast milk.
Signs and symptoms of withdrawal:
If you have used benzodiazepines for a long time, do not suddenly stop taking them. A sudden stop could cause withdrawal symptoms. You must decrease the amount of medicine and the frequency slowly over time to avoid withdrawal symptoms. Signs and symptoms may begin hours to days after you stop taking benzodiazepines. They may continue for a month or longer. You may have any of the following:
- Nausea or vomiting
- Increased sweating, or a fast heartbeat
- Seeing, feeling, or hearing things that are not there
- Shaky hands
- Trouble falling or staying asleep
- Repeated behaviors, such as pacing or wringing your hands
- Anxiety or nervousness
Benzodiazepine abuse treatment:
Your primary healthcare provider will give you a schedule to follow to slowly lower the dose or the number of times a day you use the medicine. He may keep you on the same benzodiazepine or change your medicine.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
Contact your primary healthcare provider if:
- You are more nervous or anxious than before you took the medicine.
- You become irritable or unhappy for no reason.
- You anger quickly, yell, or hit people for no reason.
- You become very unfriendly.
- You do things without thinking them through.
- You are worried about your benzodiazepine use, or the use of this medicine by someone you know.
- You have questions or concerns about your condition or care.
Seek care immediately or call 911 if:
- Your speech is slurred.
- You are too weak to stand up.
- You have eye movements that you cannot control.
- You have a seizure.
- You feel like hurting or killing yourself, or someone else.
© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Learn more about Benzodiazepine Abuse (Discharge Care)
Drugs associated with:
Micromedex® Care Notes:
- Barbiturate Abuse
- Barbiturate Abuse, Ambulatory Care
- Benzodiazepine Abuse
- Caffeine Use And Athletic Performance
- Narcotic Abuse
- Narcotic Abuse, Ambulatory Care
Related encyclopedia articles:
- Aging changes in sleep
- Antithrombin III blood test
- Barbiturate intoxication and overdose
- Caffeine in the diet
- Chemical dependence - resources
- Chlordiazepoxide overdose
- Diazepam overdose
- Diet and substance use recovery
- Drug abuse
- Drug abuse first aid
- Drug signs and teenagers
- Infant of a substance-abusing mother
- Oxazepam overdose
- Poisoning first aid
- Substance use disorder
- Toxicology screen